Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Sacramento, CA

April 13, 2017El Dorado County, California

NWS Sacramento, CA issued this special weather statement at Apr 13, 2017, 12:08 PM PDT for El Dorado County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2017, 12:08 PM PDT (19:08 UTC)
Expired
Apr 13, 2017, 1:00 PM PDT
In force
52 min
Issued by
NWS Sacramento, CA

County El Dorado County, CA

The radar

The Sacramento radar (KDAX), 67 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS86 KSTO 131908
SPSSTO

Special Weather Statement
National Weather Service Sacramento CA
1208 PM PDT THU APR 13 2017
 
CAZ017-067-132000-
Southern Sacramento Valley CA-Motherlode CA-
1208 PM PDT THU APR 13 2017

...SPECIAL WEATHER STATEMENT...

At 1207 PM PDT, Doppler radar was tracking a strong thunderstorm over
Shingle Springs, or near Cameron Park, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Placerville, Cameron Park, El Dorado Hills, Coloma, Rescue,
Smithflat, Latrobe, Shingle Springs, Lotus, Somerset, Clarksville and
Diamond Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 12102 3867 12109 3887 12090 3862 12059
TIME...MOT...LOC 1907Z 238DEG 29KT 3863 12093 

$$

cs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this special weather statement went out at Apr 13, 11:10 AM PDT, 58 minutes earlier.

Area forecast discussion, Apr 13, 11:10 AM PDT, 58 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1110 AM PDT Thu Apr 13 2017

Updated aviation discussion

.SYNOPSIS...
Pacific storm moves through today with some breezy wind, valley
rain and mountain snow. Threat of thunderstorms today with
possible small hail. Drier weather Friday and Saturday, then
additional storms expected Sunday into next week.

&&

.DISCUSSION...
An upper level trough with a surface cold front is pushing
through the area. Caltrans has reported 4 inches of snow between
9 am and 2 am at their Kingvale station at 6100 feet. Webcams
show I80 snow covered from there up to Donner Pass. Blue Canyon at
3 am had rain and was 35 F, so the snow level is likely around
5500 feet. A Winter Weather Advisory remains in effect until 8 pm
this evening. There may be a brief mid morning lull in snow
intensity between the departing cold front and convective showers
developing late in the morning and continuing through the
afternoon into the early evening. These showers could be locally
heavy, and if over highways could cause further travel problems
with brief bursts of heavy snow. These could also locally lower
snow levels below 4000 feet and possibly below 3500 feet.

Convective development behind the cold front could bring heavier
showers and thunderstorms starting as early as mid morning. The
latest HRRR model run indicates these could start around the
Sacramento to Marysville to Chico area by late morning, then
across the Valley this afternoon. There could be a convergence
area setting up around Redding, as well. Shear profiles more
favorable in Northern and Central Sac Valley to support possible
rotating storms, which could bring severe weather.

Breezy southerly winds could gust to 20-25 mph this afternoon.

Drier weather returns Friday and Saturday as upper level ridging
moves over NorCal.

Another upper low with a cold front spreads in Sunday from west to
east. Precipitation amounts will generally be light, especially in
the morning. A couple inches of snow are possible above 6000 feet
late Sunday into early Monday. EK

.EXTENDED DISCUSSION (Monday THROUGH Thursday)

Northern California will remain under moist southwesterly flow on
Monday, and likely continue to do so through at least the middle
of next week. As such, periods of precipitation will be likely
across most of the region, though the timing of individual
shortwave troughs will likely remain uncertain for some time. As
such, we've broad brushed the forecast with higher than climo
chances of precipitation.

Longer range models do hint at drier weather toward the end of
next week.

Dang

&&

.AVIATION...
Mainly VFR/MVFR conditions expected across Valley TAF sites today
with occasional IFR in showers. Thunderstorms with small hail
probable 20z through 03z in Valley and Sierra foothills with
strong thunderstorms with weak tornadoes possible. Over the
mountains, IFR/LIFR conditions will continue with snow levels
lowering to 4000 ft. Winds will remain out of the south to west
5-15 kt with local gusts to 25 kt. JClapp

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 PM PDT this evening for Western
Plumas County/Lassen Park.

Winter Weather Advisory until 8 PM PDT this evening for West
Slope Northern Sierra Nevada.

&&

In the hours before

Special weather statement, Apr 13, 10:43 AM PDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1043 AM PDT THU APR 13 2017

CAZ017>019-131845-
Carquinez Strait and Delta CA-Northern San Joaquin Valley CA-
Southern Sacramento Valley CA-
1043 AM PDT THU APR 13 2017

...SPECIAL WEATHER STATEMENT...

At 1042 AM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sacramento to near West Point to near
Paintersville. Movement was northeast at 15 mph.

Small hail and winds in excess of 30 mph will be possible with these
storms.

Locations impacted include...
Sacramento, Elk Grove, Carmichael, Fair Oaks, Rancho Cordova, West
Sacramento, Paintersville, Franklin, Laguna, Walnut Grove, La
Riviera, Gold River, Laguna West-Lakeside, Vineyard, Rosemont, North
Highlands, Bruceville, Mather Afb Cdp, Mather AFB and Florin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3861 12120 3814 12142 3827 12168 3871 12144
TIME...MOT...LOC 1742Z 226DEG 15KT 3860 12141 3843 12152 3831 12161

cs
Special weather statement, Apr 13, 11:14 AM PDT, 54 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1114 AM PDT THU APR 13 2017

CAZ016-066-067-131900-
Northeast Foothills/Sacramento Valley CA-Motherlode CA-
Central Sacramento Valley CA-
1114 AM PDT THU APR 13 2017

...SPECIAL WEATHER STATEMENT...

At 1114 AM PDT, Doppler radar was tracking a strong thunderstorm near
Browns Valley, or 12 miles southeast of Palermo, moving northeast at
20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bangor, Browns Valley, Hammonton, Stanfield Hill, Sweetland, Oregon
House, Dobbins, Timbuctoo, Frenchtown, Iowa City,
Challenge-Brownsville and Loma Rica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3914 12140 3928 12155 3949 12135 3936 12108
TIME...MOT...LOC 1814Z 212DEG 15KT 3929 12140

cs
Special weather statement, Apr 13, 12:08 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1208 PM PDT THU APR 13 2017

CAZ017-067-132000-
Southern Sacramento Valley CA-Motherlode CA-
1208 PM PDT THU APR 13 2017

...SPECIAL WEATHER STATEMENT...

At 1207 PM PDT, Doppler radar was tracking a strong thunderstorm over
Shingle Springs, or near Cameron Park, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Placerville, Cameron Park, El Dorado Hills, Coloma, Rescue,
Smithflat, Latrobe, Shingle Springs, Lotus, Somerset, Clarksville and
Diamond Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 12102 3867 12109 3887 12090 3862 12059
TIME...MOT...LOC 1907Z 238DEG 29KT 3863 12093

cs

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 10:43 AM PDTSpecial Weather StatementSTOSacramento62 min
Apr 13, 11:14 AM PDTSpecial Weather StatementSTOYuba46 min
Apr 13, 12:19 PM PDTSpecial Weather StatementSTOCalaveras41 min
Apr 13, 12:53 PM PDTSpecial Weather StatementSTOSacramento52 min
Apr 13, 1:31 PM PDTSpecial Weather StatementSTOSutter44 min
Apr 13, 1:47 PM PDTSpecial Weather StatementSTOGlenn43 min
Apr 13, 2:02 PM PDTSpecial Weather StatementSTOCalaveras43 min
Apr 13, 2:19 PM PDTSpecial Weather StatementSTOShasta41 min
Apr 13, 2:45 PM PDTSpecial Weather StatementSTOYuba30 min
Apr 13, 2:48 PM PDTSpecial Weather StatementSTOButte42 min
Apr 13, 2:51 PM PDTSevere Thunderstorm WarningSTONevada, Yuba24 min
Apr 13, 3:11 PM PDTTornado WarningSTONevada, Yuba49 min
Apr 13, 3:33 PM PDTSpecial Weather StatementSTOPlacer42 min
Apr 13, 3:40 PM PDTSpecial Weather StatementSTOButte35 min
Apr 13, 4:53 PM PDTSpecial Weather StatementSTOButte37 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.